Texas, 2022

Drought in Texas, February 1 to 28, 2022

February 1 to 28, 2022 · NWS SHV · 17 events in 17 counties and zones

Severe (D2) drought conditions persisted across much of East and Northeast Texas throughout February. This was in response to a prolonged period of dryness which began back in mid-summer 2021, coupled with above normal temperatures which persisted through much of the fall and early winter.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions persisted across much of East and Northeast Texas throughout February. This was in response to a prolonged period of dryness which began back in mid-summer 2021, coupled with above normal temperatures which persisted through much of the fall and early winter. Total rainfall amounts generally between 10-12 inches fell across these areas from August through December, which was around 50% or less of normal. Total rainfall in January was generally below average across these areas but increased in February to between 2-4 inches. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 31, 10:57 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jan 31, 10:57 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1057 PM CST Mon Jan 31 2022

AVIATION...

Plentiful AC deck remains rather stubborn late this evening across
the northwest half of our airspace. Likewise, plentiful cirrus
exists across our far southwest airspace, blowoff from
precipitation far southwest of our airspace in response to
shortwave in that vicinity. Where we have had pockets of clearing
skies across portions of the I-20 Corridor in the vicinity of the
TYR and GGG terminals, we have seen some patchy dense fog trying
to develop and this is in response to wet soils from rainfall that
occurred earlier on Monday. Thinking is that the fog will be short
lived and we will eventually see low VFR and eventually, MVFR
ceilings returning northward, encompassing first our NE TX
terminals and our remaining terminals closer to sunrise into
Tuesday. Look for ceilings to remain MVFR across most all our
airspace with the exception being our far eastern third throughout
the day Tuesday with ceilings likely lowering to IFR conditions as
well by late morning and/or into the afternoon hours on Tuesday.
Eventually, we should see ELD and MLU terminals by late afternoon
and possible IFR conditions at those locations by Monday Evening.

13

&&

.PREV DISCUSSION... /issued 928 PM CST Mon Jan 31 2022/

UPDATE...

Cloud cover that scattered out earlier this afternoon across
portions of NE TX into NE LA and SC AR have remained relatively
cloud free late this evening and as a result, temperatures have
really plummeted, falling several degrees below fcst mins. Now
these mostly clear areas will gradually fill back in with cloud
cover later tonight, at least across our western two-thirds but
until that time, needed to update the forecast to account for the
colder than forecast temps. In addition, beginning to see some
patchy dense fog across these same areas across NE TX that saw
rain earlier today. This fog should dissipate as well assuming
that the cloud cover fills back in. We are losing the forcing
from the upper level disturbance to our southwest and as a result,
rain chances are looking pretty slim across our southwest third.
Did leave slight chance pops in and around portions of Deep East
Texas just in case we see some additional precipitation overnight.

Update out shortly...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  53  67  57  72 /  10  40  10  30
MLU  45  68  57  72 /   0  40  50  30
DEQ  48  63  51  65 /  10  50  50  50
TXK  53  65  57  67 /  10  50  30  30
ELD  49  66  54  68 /   0  40  40  30
TYR  53  67  55  69 /  10  20   0  40
GGG  46  68  55  71 /  10  30  10  30
LFK  55  69  54  74 /  20  30   0  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

13/13
Hazardous weather outlook, Jan 31, 4:33 AM CST, 19 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
433 AM CST Mon Jan 31 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011045-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
433 AM CST Mon Jan 31 2022

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Rain chances will begin to increase Tuesday, as the region will
starts to be impacted by a series of upper level systems. Much
colder air moves into the area by Thursday, which will bring the
chance for a wintry mix of precipitation, especially across areas
in Southeast Oklahoma, Northeast Texas, and southwestern Arkansas.
Currently, freezing rain appears to be the most likely threat,
although some sleet and snow will also be possible on Thursday
before precipitation ends.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Angelina

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Angelina forecast zone
Reported by
Drought Monitor
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Drought, Bowie

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Bowie forecast zone
Reported by
Drought Monitor
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Drought, Camp

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Camp forecast zone
Reported by
Drought Monitor
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Drought, Cass

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Drought, Cherokee

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Drought, Franklin

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Drought, Harrison

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Drought Monitor
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Drought, Marion

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Drought, Morris

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Morris forecast zone
Reported by
Drought Monitor
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Drought, Nacogdoches

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Nacogdoches forecast zone
Reported by
Drought Monitor
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Drought, Panola

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Panola forecast zone
Reported by
Drought Monitor
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Drought, Red River

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Red River forecast zone
Reported by
Drought Monitor
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Drought, Rusk

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Rusk forecast zone
Reported by
Drought Monitor
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Drought, San Augustine

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
San Augustine forecast zone
Reported by
Drought Monitor
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Drought, Shelby

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Drought, Titus

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Titus forecast zone
Reported by
Drought Monitor
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Drought, Wood

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Wood forecast zone
Reported by
Drought Monitor
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010473, 1010474, 1010475, 1010476, 1010477, 1010478, 1010479, 1010480, 1010481, 1010482, 1010484, 1010485, 1010486, 1010487, 1010488, 1010490, 1010495.